COMMENTARY

Hydroxychloroquine: Possible COVID Drug Can Be Toxic to Retinas

Brianne N. Hobbs, OD; Kaila M. Osmotherly, OD

Disclosures

April 02, 2020

Find the latest COVID-19 news and guidance in Medscape's Coronavirus Resource Center.

As we await evidence from multiple ongoing trials of hydroxychloroquine (HCQ) for the treatment of COVID-19, clinicians have had to make do with conflicting reports regarding its potential efficacy. Although HCQ is one of the safest drugs used for chronic rheumatic and autoimmune disorders, the current lack of a consensus regarding its optimal dosage for COVID-19 has also made it difficult to quantify the risk for adverse effects. There is an existing body of knowledge around the potential toxic effects of HCQ, however, especially to the retina, that every clinician should keep in mind if it becomes widely used in the treatment of COVID-19.

Greater Retinal Toxicity Risks With Higher Dosages, Longer Durations 

The most significant risk factors for the development of HCQ-related retinal toxicity are a high dose relative to real weight and duration of use. The current recommendation for the treatment of chronic rheumatic disease is a maximum daily HCQ dosage of ≤ 5 mg/kg/day. A typical dosage for inflammatory disease is 200 mg twice daily; at this dose, a patient should weigh at least 176 pounds to not exceed the recommended maximum.

In terms of duration, patients who did not exceed the maximum daily dose had a < 1% risk for toxicity following 5 years of treatment. However, limited studies assessing higher doses of HCQ (up to 20 mg/kg/day) for non–small cell lung cancer and chronic graft-versus-host disease showed an increased incidence of retinopathy within 1-2 years, and previous data suggest that a lifetime cumulative dose of 1000 g increased the risk for macular toxicity.

There is no current consensus on the appropriate dosage of HCQ in the treatment of COVID-19, but early reports suggest that a higher dose (600-800 mg/day) for a short period of time (typically not lasting more than 10 days) may be optimal. Although the dosage will probably exceed the recommended 5 mg/kg/day for most patients, given the brief duration of treatment it is unlikely that patients will develop retinal toxicity.

Comorbidities Increase Likelihood of Retinal Toxicity

While a detailed patient history may be impossible to obtain if HCQ is used in the treatment of COVID-19, certain comorbidities do place patients at an increased risk for retinal toxicity. HCQ is excreted through renal clearance, so the dosage should be reduced in those with compromised kidney function to minimize the risk for toxicity. The presence of macular disease, such as age-related macular degeneration, has also been demonstrated to be a risk factor for the development of toxic maculopathy. The concurrent use of tamoxifen also increases the risk for retinal toxicity. Tamoxifen itself may deposit in the retina and make the macula more susceptible to the potentially toxic effects of HCQ.

Early Detection of Retinal Toxicity Is Critical

It is estimated that the prevalence of retinal toxicity due to HCQ is 7.5% with long-term use of the drug. Monitoring patients for its development is important, as the damage is irreversible. Progression continues following discontinuation of the medication but can be limited if toxicity is detected early.

Retinal toxicity typically affects the macula, but in Asian patients toxicity can manifest beyond the macula. A baseline retinal examination is recommended for all patients beginning long-term HCQ therapy within the first year of treatment initiation. If this drug becomes a viable option in the treatment of COVID-19, however, these established protocols may not be feasible if they delay the initiation of a potentially life-saving treatment. If prolonged use of HCQ for COVID-19 is recommended, retinal evaluation should be considered.

Potential Toxicity Is Not Limited to the Retina

Retinal toxicity is probably the most serious adverse effect of HCQ, given the possibility for irreversible vision loss, but there are other potential side effects.

Gastrointestinal issues are some of the most common side effects and may include severe nausea, cramping, vomiting, and diarrhea. There is a wide variety of dermatologic effects of HCQ, such as maculopapular lesions and hyper- and hypopigmentation. Effects on the central nervous system are far less common and are typically mild, most commonly consisting of headache. Rarely, HCQ may exert cardiac effects, including cardiomyopathy and cardiac arrhythmias.

A Closer Look at HCQ-Related Retinal Toxicity

The following series of images are all of the right eye of a patient who had been treated with long-term HCQ therapy.

The typical parafoveal pattern of anatomical damage is present in the fundus photo (Figure 1), infrared reflectance (Figure 2), and spectral-domain optical coherence tomography (SD-OCT; Figure 3). The SD-OCT is sensitive for detecting early anatomical changes within the outer layers of the retina, and this can allow cessation of HCQ therapy before a patient’s visual function becomes noticeably affected.

Figure 1. Fundus photo demonstrating bull's eye maculopathy.

Figure 2. Infrared reflectance of the same eye with extensive damage to the retinal pigment epithelium in the parafovea.

Figure 3. SD-OCT indicating damage to the retinal pigment epithelium and photoreceptors, as well as parafoveal thinning.

Unfortunately, this patient suffered significant retinal toxicity due to the drug, with permanently reduced visual function, as indicated by the results of the multifocal electroretinogram (Figure 4) and visual field (Figure 5).

Figure 4. Multifocal electroretinogram showing dramatically reduced retinal function in the parafovea.

Figure 5. Visual field of the central 10 degrees with scotoma in the parafoveal region.

Brianne N. Hobbs, OD, is associate director of exam innovation at the National Board of Examiners in Optometry in Charlotte, North Carolina. She is currently engaged with the creation of a new clinical skills exam for optometry. She has spent most of her career in academia and has also worked in a hospital-based setting.

Kaila M. Osmotherly, OD, is the associate dean of clinical affairs at Midwestern University's Arizona College of Optometry in Glendale. She specializes in visual electrodiagnostics and has a specific interest in retinal toxicity secondary to hydroxychloroquine.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....